Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 38, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 21, 2005, 7:36 PM EST for Cherokee County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 7:36 PM EST (00:36 UTC)
- Expired
- Feb 21, 2005, 8:00 PM EST
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 7:05 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 220036 SVRFFC GAC057-220100- /O.NEW.KFFC.SV.W.0038.050222T0036Z-050222T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 736 PM EST MON FEB 21 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 800 PM EST * AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF WALESKA...AND MOVING EAST AT 60 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY SPRINGS...CANTON...BUFFINGTON AND BALL GROUND. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3439 8463 3419 8466 3412 8439 3437 8427 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 5:30 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 21, 5:30 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EST MON FEB 21 2005 .SHORT TERM... SHOWERS AND THUNDERSTORMS RACING ACROSS NORTH AND PORTIONS OF EASTERN GEORGIA THIS AFTERNOON. SOME STORMS PRODUCING GUSTY WINDS AND VARYING SIZES OF HAIL. THESE STORMS AHEAD OF A FRONTAL BOUNDARY PUSHING ACROSS EASTERN TENNESSEE - NORTHERN ALABAMA. MODELS SIMILAR WITH BOUNDARY PUSHING INTO NORTH GEORGIA TONIGHT...MEANDERING JUST SOUTH OF AN ATLANTA TO ATHENS LINE TUESDAY BEFORE SLIPPING INTO CENTRAL/SOUTH GEORGIA TUESDAY NIGHT. MODELS SIMILAR WITH HOLDING DEEPER MOISTURE OVER SOUTH GEORGIA TUESDAY INTO WEDNESDAY WITH CENTRAL SECTS ON THE NORTHERN END...AND WILL HOLD ON TO PREVIOUS FORECAST TREND WITH KEEPING MUCH OF NORTH GEORGIA DRY. WEDNESDAY NIGHT INTO THURSDAY...MODELS APPEAR TO DEVELOP ANOTHER WAVE ON OLD BOUNDARY MEANDERING NEAR GA-FL BORDER WITH DEEP MOISTURE SPREADING BACK ACROSS THE COUNTY WARNING AREA. WILL KEEP POPS LOW BUT WILL INTRODUCE PRECIP BACK ACROSS THE ENTIRE COUNTY WARNING AREA BY THURSDAY. .LONG RANGE... LATEST RUN OF MODELS SHOW SYSTEM PULLING EAST OF THE STATE BY THE END OF THE DAY THURSDAY BUT WITH MODEL INCONSISTENCIES...WILL LET SLIGHT CHANCE POPS RIDE ACROSS EXTREME SOUTHERN COUNTIES INTO THE WEEKEND. WILL SPREAD LOW CHANCE POPS BACK ACROSS THE REST OF THE COUNTY WARNING AREA SUNDAY AS SYSTEM DEVELOPS AND MOVES NORTHEAST OUT OF THE GULF. && .AVIATION... STRONG SHORT WAVE COMBINING WITH VERY UNSTABLE AIR MASS TO PRODUCE LINE OF SEVERE THUNDERSTORMS ACROSS NORTH GEORGIA...WITH HAIL TO 2 INCHES IN DIAMETER AND EVEN SOME TORNADIC CIRCULATIONS INDICATED. IF THIS LINE HOLDS TOGETHER...IT WILL REACH THE ATL AIRPORT AREA AROUND 8 PM. EXPECT INCREASING THREAT OF DAMAGING STRAIGHT LINE WINDS AS IT MOVES FURTHER SOUTH IN AN INCREASINGLY LINEAR CONFIGURATION. ISOLATED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP FURTHER SOUTH IN THE EXTREMELY UNSTABLE AIR MASS PRESENT ACROSS THE AREA. MUCH QUIETER CONDITIONS WILL EVOLVE AFTER 06Z...BUT THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY I-20 SOUTH. OVERALL CONDITIONS WILL BE MVFR OVERNIGHT BECAUSE OF CIGS...BUT COULD BE IFR IN FOG AND LOW CLOUDS 09Z-14Z TUE. EXPECT VFR OUTSIDE OF ANY POTENTIAL SEVERE THUNDERSTORMS TUE AFTERNOON. CEILINGS...LINE OF THUNDERSTORMS MAIN FOCUS FOR CIGS NEXT 6 HOURS...BRINGING CIGS AOB025. CIGS WILL LIKELY REMAIN MVFR OVERNIGHT FOR THE MOST PART...WITH VFR CIGS EXPECTED AFTER 16Z MON...OUTSIDE OF ISOLATED SEVERE THUNDERSTORMS. VISIBILITY...AGAIN...MAIN CONCERN LINE OF TSRA. NOT POSITIVE IT WILL AFFECT ATL-AHN AIRPORTS...BUT POTENTIAL IS INCREASING. EXPECT IFR TO EVEN LIFR VISIBILITY IF IT DOES. OTHERWISE...GENERALLY VFR VISIBILTIES OUTSIDE ISOLATED SHRA/TSRA THROUGH 06Z...WITH MVFR IN BR REMAINDER OF NIGHT...WITH ISOLATED IFR IN BR 09Z-14Z TUE. WX...MAIN CONCERN LINE OF SVR TSRA MOVING ESE 45KTS THROUGH N GA AT THIS TIME. GOOD POTENTIAL FOR LINE TO REACH ATL-AHN BEFORE DIMINISHING. ISOLD TSRA WILL AFFECT CSG-MCN AREA THROUGH EVENING. VERY UNSTABLE AIR MASS AND UNSEASONABLY WARM TEMPS ALLOW FOR POSSIBLE ADDITIONAL ISOLD-SCT TSRA DEVELOPMENT OVERNIGHT...EVEN AFT 06Z. WIND...EXPECT WIND TO REMAIN WEST THROUGH THIS TAF SET. OVERNIGHT AND THROUGH MOST OF THE DAY TUE...SHOULD REMAIN IN THE RANGE OF 260-290...BECOMING MORE 310-320 TOWARD 00Z WED. SPEEDS CONSIDERABLY LESS TUE THAN TODAY...GENERALLY 5-10KTS. HOWEVER...LINE OF SVR TSRA WILL BRING POTENTIAL WINDS GUSTS OF 25-35KTS TO ATL-AHN AREA THROUGH 02Z. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 53 69 47 61 / 50 20 20 20 ATHENS 52 71 46 62 / 50 20 20 20 GAINESVILLE 50 67 45 60 / 50 10 10 20 ROME 51 69 43 59 / 50 10 10 20 COLUMBUS 56 74 55 66 / 30 20 20 50 MACON 56 74 50 67 / 30 20 20 40 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. &&
Hazardous weather outlook, Feb 21, 4:54 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 454 PM EST MON FEB 21 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221100- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 454 PM EST MON FEB 21 2005 .DAY ONE...TONIGHT. ...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTH GEORGIA UNTIL 8 PM EST THIS EVENING... .SYNOPSIS... AN UPPER-LEVEL DISTURBANCE IS MOVING ACROSS THE AREA THIS EVENING. MEANWHILE...AN UNSEASONABLY WARM AND VERY UNSTABLE AIR MASS IS IN PLACE IN ADVANCE OF THIS SYSTEM. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF GOLF BALLS. IN ADDITION...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAIN ARE ALSO POSSIBLE. THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH OF INTERSTATE 20...MAINLY BEFORE 8 PM THIS EVENING. .DISCUSSION... A VERY WARM AND VERY UNSTABLE AIR MASS IS IN PLACE ACROSS GEORGIA TODAY. A POTENT UPPER-LEVEL SHORT WAVE WAS RACING ACROSS THE AREA FROM THE WEST. CAPES OF 500 TO 1000...LIFTED INDICES OF -2 TO -4...SHOWALTERS TO -3. IN ADDITION...THE ENERGY HELICTY INDEX IS AS HIGH AS 1.5 IN WESTERN PORTIONS OF THE AREA THIS AFTERNOON. ABUNDANT LOW-LEVEL MOISTURE IS ALSO IN PLACE. THIS HAS SET THE STAGE FOR THE POTENTIAL OF ISOLATED SEVERE SUPERCELL THUNDERSTORMS AND SEVERE MULTI-CELL THUNDERSTORMS THROUGH THE EVENING. THE THREAT SHOULD DIMINISH AFTER MIDNIGHT...BUT ENOUGH INSTABILITY EXISTS FOR ISOLATED THUNDERSTORMS TO CONTINUE EVEN AFTER MIDNIGHT ACROSS NORTH AND CENTRAL GEORGIA...ALTHOUGH THEY SHOULD BE BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH MID-EVENING ACROSS NORTH GEORGIA...MAINLY NORTH OF INTERSTATE 20. EMERGENCY MANAGERS WILL NEED TO CLOSELY MONITOR THE SITUATION THROUGH MID-EVENING FOR POSSIBLE ACTIVATION OF EMERGENCY OPERATIONS CENTERS. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH MONDAY... AN EXTREMELY UNSTABLE AIR MASS WILL BE PRESENT OVER THE AREA TUESDAY AFTERNOON WITH UNSEASONABLY WARM TEMPERATURES. HOWEVER...THE MID AND UPPER-LEVELS OF THE ATMOSPHERE WILL UNDERGO CONSIDERABLE DRYING TUESDAY. THIS SHOULD INHIBIT THUNDERSTORM DEVELOPMENT. HOWEVER...IF ANY THUNDERSTORMS DEVELOP TUESDAY...THEY COULD QUICKLY BECOME SEVERE. HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED FOR THE PERIOD WEDNESDAY THROUGH MONDAY AS COLDER AIR MOVES BACK INTO THE REGION. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA. RAB
In the hours before
Special weather statement, Feb 21, 2:32 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 232 PM EST MON FEB 21 2005 GAZ022-034-212000- 232 PM EST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN GWINNETT AND SOUTHERN FORSYTH COUNTIES UNTIL 300 PM EST... AT 226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF SUWANEE...MOVING EAST AT 45 MPH. HAIL TO THE SIZE OF PEAS ALONG WITH VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY 300 PM EST. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Feb 21, 3:34 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 334 PM EST MON FEB 21 2005 GAZ001>004-212130- 334 PM EST MON FEB 21 2005 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND HEAVY RAINFALL IN DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 430 PM EST... AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AN AREA OF STRONG THUNDERSTORMS 14 MILES NORTHWEST OF TRENTON...MOVING EAST AT 40 MPH. WINDS UP TO 40 MPH AND RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 7:17 PM EST | Severe Thunderstorm Warning | FFC | Bartow | 28 min |
| Feb 21, 7:19 PM EST | Severe Thunderstorm Warning | FFC | Clarke, Oconee | 41 min |
| Feb 21, 7:30 PM EST | Severe Thunderstorm Warning | FFC | Walton | 45 min |
| Feb 21, 7:31 PM EST | Severe Thunderstorm Warning | FFC | Jefferson, Washington | 44 min |
| Feb 21, 7:43 PM EST | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 32 min |
| Feb 21, 7:52 PM EST | Severe Thunderstorm Warning | FFC | Morgan | 38 min |
| Feb 21, 7:55 PM EST | Severe Thunderstorm Warning | FFC | Greene, Oglethorpe | 50 min |
| Feb 21, 8:01 PM EST | Severe Thunderstorm Warning | FFC | Rockdale | 29 min |
| Feb 21, 8:15 PM EST | Severe Thunderstorm Warning | FFC | Walton | 30 min |
| Feb 21, 8:23 PM EST | Severe Thunderstorm Warning | FFC | Cobb | 37 min |
| Feb 21, 8:23 PM EST | Severe Thunderstorm Warning | FFC | Taliaferro, Wilkes | 37 min |
| Feb 21, 8:30 PM EST | Severe Thunderstorm Warning | FFC | Fulton | 30 min |
| Feb 21, 8:35 PM EST | Severe Thunderstorm Warning | FFC | Morgan, Newton | 40 min |
| Feb 21, 8:43 PM EST | Severe Thunderstorm Warning | FFC | DeKalb | 32 min |
| Feb 21, 8:52 PM EST | Severe Thunderstorm Warning | FFC | Warren | 23 min |
| Feb 21, 9:08 PM EST | Severe Thunderstorm Warning | FFC | Rockdale | 37 min |
| Feb 21, 9:19 PM EST | Severe Thunderstorm Warning | FFC | Greene | 26 min |
| Feb 21, 9:20 PM EST | Severe Thunderstorm Warning | FFC | Newton | 25 min |
| Feb 21, 9:36 PM EST | Severe Thunderstorm Warning | FFC | Hancock | 39 min |
| Feb 21, 9:45 PM EST | Severe Thunderstorm Warning | FFC | Washington | 45 min |
| Feb 21, 9:49 PM EST | Severe Thunderstorm Warning | FFC | Jasper, Morgan | 26 min |
| Feb 21, 10:02 PM EST | Severe Thunderstorm Warning | FFC | Jefferson | 43 min |
| Feb 21, 10:06 PM EST | Severe Thunderstorm Warning | FFC | Putnam | 39 min |
| Feb 21, 10:08 PM EST | Severe Thunderstorm Warning | FFC | Heard | 37 min |
| Feb 21, 10:18 PM EST | Severe Thunderstorm Warning | FFC | Carroll | 27 min |
| Feb 21, 10:34 PM EST | Severe Thunderstorm Warning | FFC | Coweta | 26 min |
| Feb 21, 10:35 PM EST | Severe Thunderstorm Warning | FFC | Fayette | 25 min |
| Feb 21, 10:44 PM EST | Severe Thunderstorm Warning | FFC | Troup | 46 min |
| Feb 21, 10:57 PM EST | Severe Thunderstorm Warning | FFC | Haralson | 18 min |
| Feb 21, 11:03 PM EST | Severe Thunderstorm Warning | FFC | Coweta, Fayette | 42 min |
| Feb 21, 11:03 PM EST | Severe Thunderstorm Warning | FFC | Heard | 27 min |
| Feb 21, 11:17 PM EST | Severe Thunderstorm Warning | FFC | Harris | 43 min |
| Feb 21, 11:23 PM EST | Severe Thunderstorm Warning | FFC | Henry, Newton | 52 min |
| Feb 21, 11:41 PM EST | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Spalding | 34 min |
| Feb 21, 11:46 PM EST | Severe Thunderstorm Warning | FFC | Talbot | 44 min |
| Feb 21, 11:48 PM EST | Severe Thunderstorm Warning | FFC | Troup | 27 min |
| Feb 22, 12:11 AM EST | Severe Thunderstorm Warning | FFC | Harris | 34 min |
| Feb 22, 12:29 AM EST | Severe Thunderstorm Warning | FFC | Talbot | 46 min |
| Feb 22, 1:10 AM EST | Severe Thunderstorm Warning | FFC | Taylor | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.